Can you overdose on Suboxone? Yes. It is possible to OD on Suboxone. This article will briefly explain what Suboxone is, how Suboxone works, how Suboxone overdose can happen, and describe Suboxone overdose side effects and symptoms.
What is Suboxone?
Medication-assisted treatment can help individuals recover from opioid use disorders. Three
medications have been approved in the US to treat opioid disorders: buprenorphine, methadone, and naltrexone. Doctors prescribe these drugs in various combinations, depending on what is most effective for the patient. These days, doctors increasingly prescribe Suboxone over methadone.
Suboxone is a brand-name medication that combines two of these medications: buprenorphine, a long- acting partial opioid agonist, and naloxone, an opioid antagonist, which temporarily reverses the effects of opioid drugs on the brain.
How Does Suboxone Work?
Used as directed, Suboxone helps patients who are addicted to heroin or other opiates avoid the
sometimes life-threatening withdrawal symptoms that they would otherwise suffer during the first stage of addiction treatment. Relieving painful withdrawal symptoms associated with abstaining improves the chances of the patient’s recovery.
Buprenorphine and Naxalone
Buprenorphine is, in fact, an opioid, but it is released slowly. Naxalone, an opioid antagonist, prevents the patient from using Suboxone in a manner inconsistent with its intended use.
For example, Suboxone used as intended is administered as a film or table placed under the tongue, but if a patient were to try to increase the effects of the buprenorphine by snorting or injecting Suboxone,the naxalone would be absorbed into the body faster than the buprenorphine. By the time the buprenorphine is absorbed, the naxalone will have already blocked the patient’s opioid receptors, preventing any effect of the buprenorphine.
Still, overdosing on Suboxone is possible and can happen.
How Can Suboxone Overdose Happen?
There are two main reasons why someone could OD on Suboxone: 1. An individual with a low tolerance to opioids can still experience some of the drug’s euphoric effects, even with the naxalone present. 2. Some medications can decrease the effectiveness of the naxalone.
Decreased Tolerance & Relapse
A high tolerance to opioids is assumed when prescribing Suboxone. After all, the whole point of taking Suboxone is to slowly and gradually decrease a patient’s dependence on opioids. As the physical dependence on opioids decreases, so does the tolerance, meaning that it will take less of the substance to achieve the same effects. Over time, a patient will decrease the dosage of Suboxone and reduce their tolerance and physical dependence.
During later stages of treatment, the patient’s tolerance will be quite low. This is when overdoses often occur, either because the patient takes a larger dose of Suboxone than prescribed in an attempt to achieve the drug’s potential euphoric effects or because the patient returns to use heroin or other opioids while still taking Suboxone.
Interactions With Other Medications
Several drugs interact with Suboxone to decrease the effects of naxalone, most notably benzodiazepines like valium, alprazolam, and Xanax. Since benzodiazepines block the action of the naxalone, some patients will combine a hefty dose of prescribed Suboxone with a benzodiazepine. This practice allows the patient to achieve the euphoric effects of the buprenorphine but can also result in overdose.
Antidepressants, phenobarbitol and other epilepsy medications, hormonal treatments, alcohol, and barbiturates can also produce adverse effects when combined with Suboxone.
Doesn’t Suboxone Prevent Relapse?
The purpose of medically assisted treatments that utilize medications like Suboxone is to help the patient through detox, but they do not treat the underlying addiction.
Without treating the addiction, many patients will engage in compulsive drug-seeking behavior even while treated with Suboxone, often leading to an overdose.
For this reason, medically assisted treatments must be combined with counseling and behavior therapy to address the maladaptive behaviors associated with the addiction.
Suboxone Overdose Side Effects, Signs, and Symptoms
If someone is experiencing a Suboxone overdose, seek medical attention so that the person overdosing can receive appropriate treatment. Death due to overdosing on Suboxone is usually the result of the drug slowing and eventually stopping a person from breathing.
Here are the most common symptoms of Suboxone overdose:
• Pinpoint pupils
• Respiratory depression/slowed breathing
• Slow heartbeat
• Extreme drowsiness/lethargy
• Extremely low blood pressure
• Loss of coordination/appearing drunk or drugged
• Abdominal pain, nausea, and vomiting
• Trouble concentrating or remembering things
In some circumstances, individuals refrain from seeking medical help for an overdose, fearing arrest due to the presence of illegal drugs. Thankfully, many states have enacted good samaritan laws which prevent police from arresting individuals who have contacted 911 to seek help for someone who has overdosed.
However, Arizona, Idaho, Iowa, Kansas, Maine, Missouri, Oklahoma, South Carolina, Texas, and
Wyoming are the only states that do not have Drug Overdose Immunity Good Samaritan laws. This lack of protection can result in more overdose deaths in these states since people hesitate to contact authorities for assistance.
Whether your state has an applicable good samaritan law on the books or not, do whatever you can to get medical attention if someone is overdosing on Suboxone or any other drug.